Florida, 2001

Damaging Wind in Florida, March 15, 2001

March 15, 2001 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 15, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Mar 15, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EST THU MAR 15 2001

EARLY MORNING SQUALL LINE HAS PUSHED EAST OF CWA WITH WEAK COLD
FRONT SLOWLY ENTERING SW GA & THE FL BIG BEND. WELL DEFINED IN
THETA-E GRADIENT & SWITCH TO A MORE WEST WIND. THIS BOUNDARY MAY
STILL DEVELOP AN ISOLATED SHOWER...BUT THIS WILL BE VERY LIMITED &
WILL PROBABLY LEAVE OUT IN FORECAST. IR SATELLITE HAS UPPER LOW
PUSHING TO SRN MO & NRN AR. THERE REMAINED SOME SHORTWAVE ENERGY IN
SRN STREAM...BUT DRIER ATMOSPHERE & FOCUS WILL PUSH TO NE & NE FL.
WILL KEEP SOME HIGH CLOUDS TONIGHT WITH UPPER FLOW OVER CWA.

MODELS CONSISTENT TO PUSH SURFACE LOW TO NE TO CAROLINAS WITH
BOUNDARY STRETCHING OUT OVER N FL. FLOW BECOMES PARALLEL WITH OVER
W-SW FLOW INTO N FL...AL & SRN GA. STRONG SURFACE LOW IN CENTRAL
PLAINS WILL TAKE A SLOW MOVE TO E-NE...& IT REINFORCES A W-NW FLOW
INTO CWA ON FRI. IT ALSO PROVIDES DRIER AIR OVER AREA. SURFACE
RIDGING PATTERN SETS-UP THROUGH FRI INTO SAT. THEN LATE SAT TO
SUN...MODELS ARE FORECASTING THE STALLED BOUNDARY OVER NC FL TO LIFT
NORTH AS WARM FRONT & SPREAD SOME SHOWERS...ESPECIALLY IN COASTAL
AREAS. SHORTWAVE ENERGY IN SRN STREAM RIDGES UP THIS BOUNDARY TO
HELP FORCE SHOWERS. MODEL QPF & POP FORECASTS ALSO INDICATE IT. WILL
GO WITH MORE CAUTION APPROACH. THIS CARRIES INTO NEXT WEEK WITH
CHANCES OF PRECIP IN FORECAST. THEN BY TUE 12Z SHORTWAVE ENERGY
OFF FL E COAST FORMS SURFACE LOW. WILL USE BLEND OF MODEL TEMPS.

MARINE: CURRENT BUOY DATA SUPPORTS SCA...SO WILL KEEP IT INTO
TONIGHT. LATE TONIGHT...W FLOW SHOULD BRING IT DOWN TO SCEC.

FIRE WEATHER: FIRE WEATHER WATCH INLAND FL COUNTIES.

PRELIMINARY NUMBERS...
TLH 057 076 048 068 1011
PFN 060 072 051 067 1011
DHN 055 070 046 065 1011
ABY 056 073 046 066 1011
VLD 058 077 050 068 2011

.TLH...
AL...NONE.
GA...NONE.
FL...SCA DESTIN-APALACHICOLA-SUWANNEE RIVER OUT TO 60 NM.

MCT

In the hours before

Special weather statement, Mar 15, 10:45 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1045 AM EST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED PART OF
THE TORNADO WATCH OVER PARTS OF SOUTH-CENTRAL GEORGIA AND PARTS OF
THE FLORIDA BIG BEND AND THE ADJACENT WATERS...EFFECTIVE UNTIL 1 PM
EST THIS AFTERNOON.

FLZ014-016-017-026-GAZ129>131-146>148-157-158-151600-
BEN HILL-BERRIEN-COLQUITT-COOK-GADSDEN-GRADY-GULF-IRWIN-LEON-LIBERTY-
THOMAS-TIFT-
1045 AM EST (945 AM CST) THU MAR 15 2001

...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF SOUTHWEST GEORGIA
AND PARTS OF THE FLORIDA BIG BEND...
THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE
AREA AND THE THREAT FOR SEVERE WEATHER HAS ENDED. THIS INCLUDES THE
FOLLOWING COUNTIES...IN SOUTHWEST GEORGIA...BEN HILL...BERRIEN...
COLQUITT...COOK...IRWIN...THOMAS AND TIFT. IN THE FLORIDA BIG BEND IT
INCLUDES THE COUNTIES OF GADSDEN...GULF...LEON...AND LIBERTY.
TALLAHASSEE IS NO LONGER IN THE WATCH. THERE REMAINS A SMALL CHANCE
OF ISOLATED SHOWERS AND A THUNDERSTORM.

FLZ015-018-019-027>029-034-GAZ159>161-GMZ755-775-151600-
BROOKS-DIXIE-FRANKLIN-JEFFERSON-LAFAYETTE-LANIER-LOWNDES-MADISON-
SUWANNEE RIVER TO APALACHICOLA 20 TO 60 NM OFFSHORE-
SUWANNEE RIVER TO APALACHICOLA OUT TO 20 NM-TAYLOR-WAKULLA-

THE FOLLOWING COUNTIES REMAIN IN THE WATCH UNTIL 1 PM EST THIS
AFTERNOON:

IN FLORIDA.....FRANKLIN...WAKULLA...JEFFERSON...MADISON...TAYLOR...
DIXIE...AND LAFAYETTE.

IN GEORGIA...BROOKS...LANIER...AND LOWNDES.

ISOLATED SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING TORNADOES...HAIL
TO 1 INCH IN DIAMETER... THUNDERSTORM WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MCT
Special weather statement, Mar 15, 1:00 PM EST, 2 hours before
FLZ015-018-019-027>029-034-GAZ159>161-GMZ755-775-151805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EST THU MAR 15 2001

THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE AT 1 PM EST FOR ALL
OF SOUTH-CENTRAL GEORGIA AND THE REST OF THE FLORIDA BIG BEND. THE
LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE AREA.
THERE REMAINS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON OVER SOUTH GEORGIAS...THE COASTAL WATERS OFF THE FLORIDA
BIG BEND AND THE COUNTIES OF MADISON...TAYLOR...DIXIE...AND
LAFAYETTE.

MCT

The radar

The Tallahassee radar (KTLH), 131 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixie

When
March 15, 3:00 PM EST to 3:05 PM EST
Where
Dixie County, Northwest Portion
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
29.700, -83.233

A mobile home off Governor Hill Road was damaged when winds torn off its roof and walls. Reported by the Dixie County Advocate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238005.